Viewer Comments: Anaphylaxis - Treatments

Patient Comments & Reviews

The eMedicineHealth doctors ask about Severe Allergic Reaction (Anaphylactic Shock):

Anaphylaxis - Treatments

What was the treatment for your anaphylaxis?

Anonymously share your comment to help others.Patient Discussions FAQs

1
Comment from: Christina, 45-54 Female (Patient) Published: December 20

Beware! Allergies can happen overnight, even with foods you've eaten your entire life. One year at a Christmas party I ate a wild mushroom appetizer. Hours later that evening I experienced that 'something is wrong' feeling. My heart was racing, my head became extremely congested and my skin turned bright red. My husband drove me to the ER, where I was given Ativan. The doc said it was most likely an allergic reaction, but couldn't say what caused it. The next year I ordered/ate the very same appetizer (not realizing that's what I was allergic to). Again, hours later I had a reaction, but this time it was severe and came on very quickly. I woke up with a 'histamine rush' with a pounding heart and head, cramping bowels, tingling all over and I ran for the bathroom. I made it to the toilet, but at that point my blood pressure had crashed and I passed out between the toilet and wall. Fortunately, my husband heard strange noises and came to investigate. I was unresponsive and foaming from every orifice. I awoke to paramedics. I was transported to the hospital and treated with adrenaline.

Comment from: Ali, 45-54 Female (Patient) Published: September 04

I also had anaphylactic shock. I can honestly say I thought I was going to die. I took penicillin and within minutes my hands where itching like mad. The soles of my feet where burning and then I started to swell up on and around my face. I felt light headed and could not stop scratching at my arms. Within what I can only say minutes I was struggling to breathe. Everything else was a blur for a while. I cannot thank my friend Jackie enough for saving my life.

Comment from: corneroftheweb, 45-54 Female (Patient) Published: December 14

I have been having episodes that I think are anaphylactic shock. It is always the same. First my hands start itching then the top of my head and it works its way down my whole body. I have rashes and welts and red patches all of which itch horribly. This last about 15 minutes. Then I start throwing up then diarrhea this stage last about 30 minutes. Then I get really hot followed by being horribly cold and that when the cramps starts. I begin to have difficulty breathing and my lips and tongue start to swell. I can stand up during any of this or I black out. Each time it happens I am sure I am going to die. I don't have any allergies so I don't know what is causing this.

Comment from: lala, 35-44 Female (Caregiver) Published: September 11

My son goes into anaphylactic shock with dyes, peanut butter, peanut oil or any peanut product. Bush nuts and not tree nuts so he can eat pecans and almonds. He also has a reaction to shell fish. I had to find out the hard way at the age of 2/3. Carry an Epi-pen and Benadryl everywhere we go. Benadryl for hives and pen for the immediate shock.

Comment from: Tina, 45-54 Female (Patient) Published: June 25

I had a severe allergic reaction to an antibiotic. I had large welts over my body uncontrolled itching and burning of my hands and feet. I felt a tightening in my chest itching and burning in my ears and throat and my nose was stuffed up and I could not breathe. My head was pounding and everything was blurry, I was scared to death. I should have called 911 but I did not. I did not sleep the entire evening and now I am still very weak. I am scared that there will be some long term effects.

Comment from: Anon., 13-18 Female (Patient) Published: December 27

With my most recent reaction, my tongue and throat began to swell, and I received a quickly spreading rash around the area of the bite I received. Eventually I collapsed, my BP was dangerously low, and I so I was intubated and sedated for a few hours, until they could sort me out.

Comment from: Dave, 35-44 Male (Patient) Published: September 12

I am 38 and had my first "episode" 2 years ago. I have no history of allergies and the allergist could not find any foods, weed, mold, etc that I am allergic to. Today I had my third attack. The tingling in my left finger tips spread to both hands, then to my feet, chest and head in about 30 seconds. By the time thirty seconds was up, I had already taken Xyzal, woke up my wife for that nerve racking ride to the hospital, and taken my Epi-pen. About fifteen minutes later, I was in the emergency room. I could speak but I could not have a conversation because I could only say a couple of words at a time--combination of the shortness of breath, chest tightness, and probably the jolt that the Epi-pen provides.

Comment from: Female 56, 55-64 Female (Patient) Published: June 02

My only symptom was swelling of the tongue which got worse over several hours. At the emergency room I was treated with Benadryl, oxygen and epinephrine. My tongue continued to swell then my neck started to swell. I was intubated in the ER and spent approx 80 hours on a vent with a tube in place. I still have no idea what caused the episode.

1

Must Read Articles Related to Severe Allergic Reaction (Anaphylactic Shock)

Allergy Shots
Allergy Shots Some allergens are simply impossible to avoid. You cannot live a normal life and completely avoid pollen, dust mites, mold spores, and certain other common trig...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Severe Allergic Reaction (Anaphylactic Shock):

Anaphylaxis - Symptoms

What symptoms did you experience with your anaphylaxis?

Anaphylaxis - Describe Your Experience

Please describe your experience with anaphylaxis



Viewer Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on eMedicineHealth. The opinions expressed in the comments section are of the author and the author alone. eMedicineHealth does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.






Medical Dictionary